North Dakota, 2021

High Wind in North Dakota, January 20, 2021

January 20, 2021 · NWS BIS · 13 events in 13 counties and zones

A deep low pressure system that moved from Saskatchewan towards Ontario pushed a cold front through the Northern Plains. This led to strong northwest winds developing over the region, with the strongest winds occurring over northwest into central North Dakota.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A deep low pressure system that moved from Saskatchewan towards Ontario pushed a cold front through the Northern Plains. This led to strong northwest winds developing over the region, with the strongest winds occurring over northwest into central North Dakota. The strongest wind gust reported was 63 mph at the Minot Airport in Ward County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 20, 8:11 AM CST, 49 minutes earlier.

Area forecast discussion, Jan 20, 8:11 AM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
811 AM CST Wed Jan 20 2021

.UPDATE...
Issued at 758 AM CST Wed Jan 20 2021

No major changes made for this update. Winds are already gusting
to around 50 mph as pressure rises are rapidly moving into western
North Dakota this morning.

UPDATE Issued at 612 AM CST Wed Jan 20 2021

12Z surface observations show cold front approaching northwest
North Dakota with analyzed pressure rise bubble over far northeast
Montana. Initial wind gusts reaching 45 mph should become more
common as these pressure rises push into the area over the next
couple hours. Current forecast looks good with this update.

&&

.SHORT TERM...(Today and tonight)
Issued at 247 AM CST Wed Jan 20 2021

Windy conditions expected today, especially in the north central
portions of the state where a High Wind Warning has been issued.

In the mid levels, a potent 100 kt jet streak was analyzed via GOES
derived winds over northern Montana with warm conveyor belt
cirrus extending across western Montana and North Dakota. The
water vapor loop over the past several hours show the obvious
vorticity max and trough driving southeast through southern
Alberta. At the surface, a cyclone at 09Z was centered over
northern Saskatchewan with a cold front analyzed through southern
Saskatchewan into north central Montana and a warm front drawn
south through central North Dakota.

Wind concerns today will drive from two different mechanisms
associated with the aforementioned trough. First, as the upper
level jet streak and trough continue southeast this morning, the
cold front and associated isallobaric effect will turn winds
northwest and produce wind gusts up to 55 mph this morning in the
west. Then further north/east, low level flow will strengthen this
morning with 850mb winds increasing to near 60 kts over the north
central portion of the state. Combined with an impressive
pressure gradient with the deep surface low forecast to push into
southern Ontario by this afternoon, sustained winds plus gusts
should favor High Wind Warning criteria. The possible inhibiting
factor for higher end gusts could be questionable boundary layer
mixing over fresh snowfall, though even the historically tough to
mix out NAM soundings show 50 kts available in the boundary layer
today. Either way the sustained wind potential given the pressure
gradient today is definitely strong enough on its own with
MAV/MET/ECS guidance all producing 28-31 kts across north central
sites. The surface pressure gradient does begin to weaken
gradually by around 00Z, though active northwest flow aloft and
cold air advection in the lower levels will be enough to keep
winds at least breezy tonight.

.LONG TERM...(Thursday through Tuesday)
Issued at 247 AM CST Wed Jan 20 2021

Relatively cooler temperatures with a chance of snow this
weekend highlight the long term forecast period.

Northwest flow aloft remains the dominant pattern through the
weekend with relatively cooler temperatures expected. A cold front
is forecast to swing through Thursday, with light snow possible in
the east. Moisture looks minimal with any notable accumulations
unlikely. The next opportunity for accumulating snow still looks
to be Saturday with models consistent in both a shortwave ejecting
out of a deeper southwest CONUS trough and a northern stream cold
front arriving at about the same time. QPF consistency is lacking
however, especially with how to handle how the front could
prohibit the northern progression of the southern wave. Blended
forecast continues to keep best chances for snow to the southern
and eastern portions of the state, though with ensembles showing
non- zero chances through the north.

The temperature forecast through the long term through the
weekend is relatively consistent with highs in the teens and 20s
and lows from 5 below to 10 above. However the persistent passage
of subtle fronts in the mean northwest flow may provide
variability day to day in temperatures that is difficult to pick
out several days out. Notable differences in 850mb temperatures
show up between global model solutions and this leads to a near 15
degree spread in high temperatures from the NBM probabilities
Saturday into next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 612 AM CST Wed Jan 20 2021

Low pressure system will create strong winds today. A cold front
associated with this low will cross the state from west to east
through 18Z. Along and behind the front, northwest winds gusting
40 kts to near 50 kts are expected. LLWS this morning should even
out with the increase of surface winds this morning, then return
for a bit after 00Z as surface winds begin to decrease. Mostly VFR
expected, though some isolated MVFR clouds may accompany the cold
front this morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CST /8 PM MST/ this evening for NDZ001-
009-017>020-031>037-040>048-050-051.

High Wind Warning until 9 PM CST this evening for NDZ002>005-
010>013-021>023-025.

&&

UPDATE...AJ
SHORT TERM...AE
LONG TERM...AE
AVIATION...AE
Hazardous weather outlook, Jan 20, 8:05 AM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
805 AM CST Wed Jan 20 2021

NDZ002>005-010>013-021>023-025-211415-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
McLean-Sheridan-Wells-Foster-
805 AM CST Wed Jan 20 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect today for northwest winds 25 to
35 mph and gusts up to 60 mph. See weather.gov/bis for more
details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-009-017>020-031>037-040>048-050-051-211415-
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-
Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
805 AM CST Wed Jan 20 2021 /705 AM MST Wed Jan 20 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect today for northwest winds 20 to 30
mph and gusts up to 55 mph. See weather.gov/bis for more details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind. Local standard time, as filed.

High Wind, Rolette

When
January 20, 9:00 AM CST to 5:00 PM CST
Where
Rolette forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Rolla AWOS reported a sustained wind of 40 mph.

High Wind, Ward

When
January 20, 9:00 AM CST to 5:00 PM CST
Where
Ward forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

Minot ASOS reported a wind gust of 63 mph.

High Wind, Pierce

When
January 20, 9:00 AM CST to 5:00 PM CST
Where
Pierce forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Rugby AWOS reported a sustained wind of 46 mph.

High Wind, McLean

When
January 20, 9:00 AM CST to 5:00 PM CST
Where
McLean forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

Garrison ASOS reported a wind gust of 61 mph.

High Wind, Sheridan

When
January 20, 9:00 AM CST to 5:00 PM CST
Where
Sheridan forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Mesonet
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Denhoff NDDOT site reported a sustained wind of 47 mph.

High Wind, Foster

When
January 20, 9:00 AM CST to 5:00 PM CST
Where
Foster forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Carrington AWOS reported a wind gust of 58 mph.

High Wind, Stutsman

When
January 20, 9:00 AM CST to 5:00 PM CST
Where
Stutsman forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Jamestown ASOS reported a wind gust of 60 mph.

High Wind, Burke

When
January 20, 9:00 AM CST to 5:00 PM CST
Where
Burke forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Burke County had estimated wind gusts to 60 mph.

High Wind, Mountrail

When
January 20, 9:00 AM CST to 5:00 PM CST
Where
Mountrail forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Mountrail County had estimated wind gusts to 60 mph.

High Wind, Renville

When
January 20, 9:00 AM CST to 5:00 PM CST
Where
Renville forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Renville County had estimated wind gusts to 60 mph.

High Wind, Bottineau

When
January 20, 9:00 AM CST to 5:00 PM CST
Where
Bottineau forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Bottineau County had estimated sustained winds of 40 mph.

High Wind, McHenry

When
January 20, 9:00 AM CST to 5:00 PM CST
Where
McHenry forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

McHenry County had estimated sustained winds of 40 mph.

High Wind, Wells

When
January 20, 9:00 AM CST to 5:00 PM CST
Where
Wells forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Wells County had estimated wind gusts to 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937612, 937613, 937614, 937615, 937623, 937624, 937639, 937640, 937641, 937642, 937643, 937644, 937645.